NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, February 11, 2016
Negative After-effects of conscious sedation
I had a colonoscopy on Monday morning at 8am. I was given Versed and Fentanyl for the conscious sedation. I "woke up" a couple of times in severe pain. I was told after that I required a lot of one or both of the drugs. I slept the rest of the day. Next morning, I was still very weak and dizzy, unable to go to work. I also proceeded to get a migraine. My BP is in the normal range, but low by 15points for me. I also began crying uncontrollably Tues morning. Dr. thinks it is the anesthetics... It`s now Tues night and getting a little better, but I`m still not myself. Any ideas? I was told I`d be fine right after the procedure. I could hardly sit up to get in the wheelchair to leave!
As you know, NetWellness is not a diagnostic service, so my comments are general. If your weakness, dizziness or headache persists you should see your doctor.
It's true that colonoscopy is usually advertised as an easy, "drive-through" sort of procedure. Sometimes it just isn't that way. You're not the only one!
In a certain number of patients, pain is experienced during colonoscopy despite "usual" doses of midazolam (Versed) and fentanyl. Individualized sedation - a little for some, more for the people who need more, is the ideal. Many anesthesiologists prefer the use of a sedative/anesthetic like propofol, but propofol can cause significant decreases in blood pressure and breathing. (There is controversy over whether non-anesthesia providers, like surgeons or gastroenterologist, should be allowed to administer propofol).
You might have a received fairly large amount of midazolam. Although this is a fairly short-acting drug, you can expect some hangover effect with large doses. This should go away within hours to days.
Anesthetic and sedatives are often blamed for almost all of the after-effects of surgery. The truth is we don't know exactly what the contribution is of surgery and the accompanying stress of manipulating and/or cutting tissues, versus the effects of the anesthesia. It is likely in most cases to be a combination of both factors.
And let's not forget the psychological stress of undergoing a medical procedure, with uncertain outcome and associated worry. That form of stress will surely contribute to feelings of physical unwellness.
Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University